Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Quad Cities, IA

August 3, 2017McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2017, 6:06 PM CDT for McDonough County, Illinois. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 6:06 PM CDT (23:06 UTC)
Expired
Aug 3, 2017, 6:45 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McDonough County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:19 PM CDTTSTM WND DMGBushnell, ILTREE DOWN IN BUSHNELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS53 KDVN 032306
SVRDVN
ILC109-032345-
/O.NEW.KDVN.SV.W.0174.170803T2306Z-170803T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
606 PM CDT THU AUG 3 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Central McDonough County in west central Illinois...

* Until 645 PM CDT

* At 603 PM CDT, a severe thunderstorm was located over Bardolph, or
  near Macomb, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Macomb, Bushnell, Colchester, Good Hope, Prairie City, Bardolph,
  Sciota, Western Illinois University, Adair, New Philadelphia,
  Walnut Grove, Macomb Municipal Airport, Scottsburg, Spring Lake,
  Prairie City Airport, McDonough County 4-H Grounds, Argyle Lake
  State Park and Pennington Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4041 9080 4049 9084 4061 9073 4063 9045
      4039 9045
TIME...MOT...LOC 2303Z 271DEG 28KT 4052 9060 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
2 follow-up statements
233 
WWUS53 KDVN 032320
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
620 PM CDT THU AUG 3 2017

ILC109-032345-
/O.CON.KDVN.SV.W.0174.000000T0000Z-170803T2345Z/
McDonough IL-
620 PM CDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MCDONOUGH COUNTY...

At 620 PM CDT, a severe thunderstorm was located over New
Philadelphia, or 13 miles east of Macomb, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Macomb, Bushnell, Good Hope, Prairie City, Bardolph, Western Illinois
University, Adair, New Philadelphia, Walnut Grove, Macomb Municipal
Airport, Scottsburg, Spring Lake and Prairie City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4045 9068 4052 9071 4061 9064 4063 9045
      4039 9045
TIME...MOT...LOC 2320Z 269DEG 25KT 4052 9044 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
914 
WWUS53 KDVN 032341
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
641 PM CDT THU AUG 3 2017

ILC109-032350-
/O.EXP.KDVN.SV.W.0174.000000T0000Z-170803T2345Z/
McDonough IL-
641 PM CDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCDONOUGH COUNTY
WILL EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4045 9068 4052 9071 4061 9064 4063 9045
      4039 9045
TIME...MOT...LOC 2340Z 271DEG 28KT 4052 9024 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:18 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 3, 3:18 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
318 PM CDT Thu Aug 3 2017

.SYNOPSIS...
Issued at 318 PM CDT Thu Aug 3 2017

An upper level low was evident on satellite imagery over central
MN with an associated low at the surface further south near La
Crosse at 2 pm. Showers and thunderstorms that moved through the
forecast area this morning have shifted east into a linear
complex from central IL north through the Chicago area. Subsidence
behind this system has resulted in widespread clearing and
sunshine over much of the forecast area early this afternoon ahead
of the synoptic cold front evident on both satellite and radar
imagery from near Independence southwest to Knoxville in south
central IA. So far, showers and thunderstorms have been confined
to north of the eastern IA highway 20 corridor, in an area of
strongest upper level forcing. Further south, the atmosphere in
the clear sector appears capped over much of eastern IA. Behind
the cold front, brisk northwest winds were drawing down a fall-
like airmass with temperatures in the 60s in northwest IA and even
some 50s over portions of southern MN.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 318 PM CDT Thu Aug 3 2017

Initial focus is on the potential for severe storms this afternoon
as the cold front sweeps through. A cool, fall-like airmass then
follows for tonight into Friday.

Latest 19z DVN sounding shows a convective temperature of 90,
confirming the lack of cloud cover in the immediate wake of the
departing system. However, with steepening low level lapse rates
due to continued low level warming and mid level cooling, and an
axis of 35 kts effective shear due to a stronger flow wrapping
around the upper low, there still appears to be a window of
possible strong to severe storm development over southeast IA into
west central IL mid to late afternoon. With surface and mixed
layer CAPES in the 2000 to 2500 J/KG range, damaging wind and
large hail may be possible with any initial discrete cells,
morphing into more linear structures with mainly a wind threat
toward evening.

This threat will exit to the east early this evening with the
passing front, followed by the influx of cool, dry air overnight.
Wrap around stratocu will most likely cover the north, with at
least partial clearing elsewhere. Stayed with lows in the 50 to 55
range, which would be about 10 to 15 degrees below early August
averages.

Friday, an in-building surface ridge, associated and confluent
flow aloft behind the upper low moving into the Great Lakes points
toward most areas seeing at least afternoon sunshine with gusty
northwest winds. Model guidance and local temperature rules
support highs only around 70 in northwest Illinois to the mid 70s
over southeast IA and northeast MO.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 318 PM CDT Thu Aug 3 2017

Temperatures remain relatively cool through the weekend with one
or more upper level shortwaves bringing back rain chances and the
potential for at least isolated thunderstorms from Saturday
afternoon through Sunday. The Canadian airmass with seasonably low
dewpoints will lead to overnight lows in the 50s.

Next week: Model consensus and an active, progressive upper level
pattern has temperatures returning closer to August normals by
mid week after a cool start. Passing upper level troughs will
require keeping at least low chances for showers and thunderstorms
Monday and again Wed into Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1227 PM CDT Thu Aug 3 2017

A cold front will sweep through eastern Iowa and northern Illinois
through 03z/04. Scattered TSRA are expected along and ahead of
the front that will be capable of creating brief IFR conditions.
Outside of any SHRA/TSRA activity expect mainly VFR conditions
with pockets of MVFR. After 03z/04 MVFR conditions will move back
into KDBQ with cigs below 2 kft agl with VCSH. MVFR conditions may
affect KCID/KMLI but were not included in the 18Z TAFs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...08
Hazardous weather outlook, Aug 3, 10:15 AM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1015 AM CDT Thu Aug 3 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041515-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1015 AM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A line of thunderstorms will move across eastern Iowa this
morning. These storms are not expected to be severe, but wind
gusts up to 45 mph and heavy downpours will be possible north of
highway 30.

Thunderstorms are expected to redevelop this afternoon over
eastern Iowa and move into northwest Illinois through early
evening. Wind shear and instability is likely to be sufficient for
severe storms with large hail and damaging winds. LOW level shear
is expected to be highest along the highway 20 corridor, where
there will be a low threat of tornadoes. While the atmosphere is
very moist and locally heavy rain is possible, storms should be
moving fast enough to limit any significant flash flood threat.

The Storm Prediction Center has a slight risk outlooked for areas
east of a line from Monticello, Iowa through the Quad Cities, to
Carthage Illinois. A marginal threat covers the rest of the
outlook area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

Sheets

In the hours before

Special weather statement, Aug 3, 3:42 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
342 PM CDT THU AUG 3 2017

ILC067-071-109-IAC057-111-032130-
Hancock-Henderson-McDonough-Des Moines-Lee-
342 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...SOUTHERN
HENDERSON...NORTHWESTERN MCDONOUGH...SOUTH CENTRAL DES MOINES AND
NORTHEASTERN LEE COUNTIES UNTIL 430 PM CDT...

At 342 PM CDT, a strong thunderstorm was located near Dallas City, or
8 miles northeast of Fort Madison, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Burlington, Fort Madison, La Harpe, Dallas City, Stronghurst,
Blandinsville, Carman, Terre Haute, Raritan, Disco, Niota, Lomax,
Pontoosuc, Media, Augusta, Welter Recreation Area, Shokokon, Spring
Grove, Heapsville and Wever.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4059 9134 4076 9132 4081 9079 4063 9079
      4054 9080
TIME...MOT...LOC 2042Z 269DEG 31KT 4068 9121

Gibbs
Local storm report, Aug 3, 4:04 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             LOMAX                   40.68N 91.08W
08/03/2017  M0.25 INCH       HENDERSON          IL   TRAINED SPOTTER

&&

PETERS
Special weather statement, Aug 3, 4:46 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
446 PM CDT THU AUG 3 2017

ILC131-187-032230-
Warren-Mercer-
446 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN AND SOUTHEASTERN
MERCER COUNTIES UNTIL 530 PM CDT...

At 446 PM CDT, a strong thunderstorm was located near Little York, or
9 miles south of Aledo, moving east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little York, Seaton, North Henderson, Alexis and Gerlaw.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 9079 4111 9079 4115 9044 4097 9044
TIME...MOT...LOC 2146Z 270DEG 27KT 4106 9071

Gibbs
Local storm report, Aug 3, 5:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     1 S ALEXIS              41.05N 90.57W
08/03/2017  E60 MPH          WARREN             IL   TRAINED SPOTTER

            PEA SIZE HAIL ALSO OCCURED BRIEFLY

&&

PETERS
Special weather statement, Aug 3, 5:11 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
511 PM CDT THU AUG 3 2017

ILC067-032315-
Hancock-
511 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HANCOCK COUNTY UNTIL
615 PM CDT...

At 511 PM CDT, a strong thunderstorm was located 7 miles west of West
Point, or 9 miles southeast of Keokuk, moving east at 30 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Carthage, Hamilton, Warsaw, Augusta, Bowen, West Point, Plymouth,
Denver, Elvaston, Basco, Bentley, Tioga, Sutter, Stillwell and
Hancock County Fairgrounds.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4020 9145 4037 9144 4043 9091 4019 9091
TIME...MOT...LOC 2211Z 273DEG 26KT 4028 9132

Gibbs
Special weather statement, Aug 3, 5:43 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT THU AUG 3 2017

ILC067-109-187-032345-
Hancock-Warren-McDonough-
543 PM CDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
SOUTHEASTERN WARREN AND MCDONOUGH COUNTIES UNTIL 645 PM CDT...

At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Abingdon to near Western Illinois
University to near Bowen. Movement was east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Macomb, Bushnell, Colchester, Avon, Blandinsville, Augusta, Bowen,
Industry, Good Hope, Prairie City, Bardolph, West Point, Tennessee,
Sciota, Western Illinois University, Fandon, Little Swan Lake, New
Philadelphia, Colmar and Adair.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4020 9123 4053 9095 4081 9051 4081 9044
      4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 2242Z 273DEG 21KT 4075 9048 4048 9074 4020 9113

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:11 AM CDTSpecial Weather StatementDVNCarroll64 min
Aug 3, 11:55 AM CDTSpecial Weather StatementDVNStephenson65 min
Aug 3, 3:42 PM CDTSpecial Weather StatementDVNHenderson48 min
Aug 3, 4:46 PM CDTSpecial Weather StatementDVNMercer44 min
Aug 3, 5:08 PM CDTSevere Thunderstorm WarningDVNMercer, Warren21 min
Aug 3, 5:11 PM CDTSpecial Weather StatementDVNHancock64 min
Aug 3, 5:43 PM CDTSpecial Weather StatementDVNMcDonough62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.